New York, 2020

Winter Storm and Lake-Effect Snow in New York, December 24 to 27, 2020

December 24 to 27, 2020 · NWS BUF · 13 events in 9 counties and zones

A complex evolution of a storm system moving across the area on Christmas Eve allowed for a slow encroachment of cold air into western New York. This allowed for a slow changeover from rain to snow over far western New York late on Christmas Eve then more than 24 hours later farther east in the area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A complex evolution of a storm system moving across the area on Christmas Eve allowed for a slow encroachment of cold air into western New York. This allowed for a slow changeover from rain to snow over far western New York late on Christmas Eve then more than 24 hours later farther east in the area. This allowed for heavy snow accumulation solely in areas west of US Highway 219 with little or no snow east of there from the synoptic system. As colder air wrapped in, lake effect snows gradually increased late on Christmas Day east of Lake Erie and on 12/26 east of Lake Ontario. These dominant bands wobbled in and out of the Buffalo and Watertown areas, resulting in heavy snow accumulations in the urban areas. Selected storm totals from the synoptic portion of the snowfall included 12 inches in Mayville, 9.5 inches in Dunkirk, 10 inches in Perrysburg, and 13.8 inches in Hamburg. Selected lake effect snow totals included 18.4 inches at the Buffalo Airport, 20 inches in Lancaster, 22.3 inches in Alden, 19 inches in Croghan, 15.2 inches in Redfield, 17.4 inches in Watertown, 7.5 inches in Warsaw, 16 inches in Batavia, 21 inches in Elma Center, 16 inches in Dunkirk, and 15.2 inches in Perrysburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 24, 3:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 24, 3:59 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
359 PM EST Thu Dec 24 2020

.SYNOPSIS...
Rain over the region this evening will gradually change to sleet and
freezing rain over the western counties before completing a change
over to accumulating snow overnight. Areas east of Lake Ontario will
not experience a change over until at least midday Friday. Heavy
lake effect snow will then develop Christmas afternoon and night.
The most impactful snow will fall off Lake Erie Christmas night...
and off Lake Ontario on Saturday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A complex storm system will push through our forecast area tonight.
Rain ahead of this system will gradually change to freezing rain and
a bit of sleet over the western counties during the first half of
tonight...before transitioning to accumulating snow overnight.
Snowfall amounts could reach over 6 inches on the Chautauqua Ridge
with lesser amounts for the remainder of far western New York. Of
greater concern tonight may be the glaze produced by a few hours of
mixed icy precipitation. A tenth of an inch will be possible... p
particularly over the Western Southern Tier and Genesee valley. The
Eastern Lake Ontario region will experience light to moderate rain.

Friday morning...the rain will continue east of Lake Ontario, with
the synoptic snow starting to taper off across Western NY. The
potential for wintry mix will start to diminish through the morning
as a dry slot overtakes the frontal zone in the western Finger
Lakes. By afternoon there should be a more clean transition from
rain to snow east of Lake Ontario as the cold front accelerates east
in the wake of the departing frontal wave. Snow accumulations from
the Genesee Valley east to the eastern Lake Ontario region will be
very minor on Friday.

Meanwhile across Western NY, the synoptic snow will taper off in the
morning, but lake effect snow will quickly take its place. The
initial northwest flow will back to the west by early afternoon,
allowing lake effect snow to gradually organize into bands across
the western Southern Tier. Boundary layer flow will back further to
the WSW by late afternoon, with several bands likely consolidating
into one strengthening band by late afternoon from the Chautauqua
County shoreline to southern Erie County, reaching the Buffalo
Southtowns by late afternoon or early evening. The Boston Hills and
Chautauqua Ridge may see another 4-6 inches of accumulation.
Meanwhile the rest of Western NY may see an inch or two, with the
Buffalo area seeing a break for much of the day between the
departing synoptic snow in the morning, and lake effect arriving in
the evening.

Deepening cold air (rising inversion) Christmas night will support 2-
3 inch snowfall rates and thunder/lightning with an impressive plume
of lake snow off Lake Erie that could extend into the BUF metro
area...but almost certainly the Southtowns. Snowfall amounts could
easily exceed a foot with this band if it stalls for any significant
length of time...as it should be drifting north for much of the 12
hour period. Meanwhile...it will finally get cold enough for a lake
response off Lk Ontario. Nighttime snowfall amounts should be half
of what is experienced off Lk Erie.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Heavy Lake Effect Snow Saturday off Lake Erie.

Heavy Lake Effect Snow Possible Saturday through Saturday Night off
Lake Ontario.

Off of Lake Erie...The band of snow from the night prior will shift
a tad further north Saturday, where it will mainly impact northern
Erie and western Genesee counties. This may cause a burst of snow
comprised of several inches to the Northtowns, while the Metro
Buffalo remains in the heart of the snow band. Synoptic moisture
will depart and inversion heights will begin to lower Saturday
afternoon. The snow band may produce a few more inches before
meandering south and weakening Saturday night as drier air begins to
invade in. Winter Storm and Lake Effect Snow Warning remain in place
through Saturday.

Off of Lake Ontario...The snowbands that developed the night prior
will likely produce its heaviest lake snows Saturday with up to 1-2"
per hour possible at times. This can be attributed to the additional
synoptic moisture available and a saturated dendritic growth zone
producing large flakes. Lake effect snowbands will remain across
Jefferson and Lewis counties along with the northern Tug Hill
Plateau Saturday morning. Winds will shift more westerly Saturday
afternoon which will act to drive the snowbands south across
central/southern Jefferson and far northern Oswego and central Lewis
counties. Gusts of 30-35 mph are possible Saturday which should
cause some blowing and drifting snow. The bands will begin to weaken
and shift further south later Saturday night as the drier air from
the west begins to filter in and inversion height drop. A Winter
Storm Watch remains as there is still some uncertainty regarding the
evolution and placement of the stronger bands of snow.

The last lingering lake effect snow showers will continue to peter
out Sunday morning, before completely diminishing by Sunday
afternoon due to a warm southerly flow occurring both aloft and the
surface.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The region on Sunday night will be between two upper level shortwave
troughs; one lifting north departing the northeast and one digging
into the Central Plains from the Northern Plains. As such, this
places the region under the upper level ridge axis and corresponding
surface high pressure, thus mainly dry conditions can be expected.

However, turning our focus to the shortwave over the Central Plains,
it will produce an area of surface low pressure also over the
central Plains on Sunday. This will then track northeast across the
Great Lakes Sunday night into Monday, where it will drag its
associated surface cold front east across the Mid-West and Ohio
Valley before reaching our western border by dawn Monday morning.
The front will then continue to track eastward throughout the day on
Monday, where precipitation will initially fall as snow then
transition to a mix of rain and snow and eventually to all rain with
the addition of daytime heating. With the addition of the cold air
arrival from the front and the loss of daytime heating, all
precipitation should transition back to all snow by Monday evening.

The large scale system then pushes out of the area by Tuesday
morning, but the aforementioned cooler air continues to usher in
behind the front. This may lead to some lake effect snow Tuesday
south/southeast of both lakes. Surface high pressure over the
Northern Plains Tuesday morning will advance eastward throughout out
the day Tuesday and Wednesday which will act to diminish the lake
effect snows Tuesday night and Wednesday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Significant deteriorating in cigs and even vsbys can be anticipated
over the western counties during the remainder of the afternoon. IFR
to LIFR cigs will be found over the far western counties...with MVFR
cigs at KROC to drop to IFR levels by nightfall. KART will drop to
MVFR cigs after 21z. All of this will be accompanied by widespread
rain.

IFR to LIFR cigs will be found throughout all of western New York
tonight...with the rain changing to a period of freezing rain and
sleet before completing a changeover to accumulating snow. MVFR cigs
east of Lake Ontario will finally drop to IFR levels late.

IFR cigs in snow will be found across much of the region on
Christmas morning. There will be nominal improvement to the cigs
over the western counties by Friday afternoon...with MVFR cigs
expected. IFR cigs will likely persist throughout the day at KART.
While the synoptic snow will end from west to east in the morning...
lake snows will become established east of Lake Erie. This snow will
reduce vsbys to LIFR to VLIFR levels at KJHW later in the day.

Outlook...

Friday night and Saturday...Lake effect snow northeast of Lakes Erie
and Ontario with local IFR/LIFR.
Sunday...MVFR with chance of snow showers.
Monday...MVFR with a chance of rain and snow showers.
Tuesday...Mainly VFR...but MVFR in lake snow showers southeast of
both lakes.

&&

.MARINE...
Gusty southerly winds will subside somewhat during the remainder of
the afternoon. There will be a brief lull in the winds later today
through tonight.

West to southwest winds will then increase Friday and continue
through Saturday, with sustained winds peaking around 30 knots on
both lakes with gale force gusts. This will bring a round of high
end Small Craft Advisory conditions to both lakes, with a low chance
of true sustained gale force winds.

&&

.HYDROLOGY...
The combination of rain into tonight may result in minor flooding
at some locations. The main concern for our area is upper
portions of the Genesee River basin which extends into northern
Pennsylvania and the Black River basin. The combination of 1-2
inches of rain along with roughly an inch of snow water
equivalent could push the Wellsville and Portageville on the
Genesee River and Boonville, McKeever, and Watertown on the
Black River to near Flood Stage on Friday. There is no flood
risk past Mt. Morris Dam due to the flood control structure.

Flood Watches remain in effect as outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late Friday night for NYZ007-008.
     Winter Storm Watch from Friday evening through Sunday morning
     for NYZ006>008.
     Winter Weather Advisory from midnight tonight to noon EST
     Friday for NYZ004-014.
     Winter Weather Advisory from 11 PM this evening to noon EST
     Friday for NYZ003-013-021.
     Winter Weather Advisory from 7 PM this evening to noon EST
     Friday for NYZ001-002-010>012.
     Flood Watch through Friday afternoon for NYZ013-021.
     Winter Storm Warning from 7 PM this evening to 7 PM EST
     Saturday for NYZ019-020-085.
     Lake Effect Snow Warning from noon Friday to 7 PM EST Saturday
     for NYZ010>012.
MARINE...Small Craft Advisory until 7 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ042>044.
         Small Craft Advisory until 10 PM EST this evening for
         LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...RSH
MARINE...Hitchcock/RSH
HYDROLOGY...Apffel/HSK/TMA
Hazardous weather outlook, Dec 24, 9:59 AM EST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
959 AM EST Thu Dec 24 2020

NYZ019-020-085-251500-
Chautauqua-Cattaraugus-Southern Erie-
959 AM EST Thu Dec 24 2020

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-251500-
Northern Erie-Genesee-Wyoming-
959 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON FRIDAY TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-251500-
Niagara-Orleans-
959 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-021-251500-
Livingston-Allegany-
959 AM EST Thu Dec 24 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-251500-
Monroe-
959 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-014-251500-
Wayne-Ontario-
959 AM EST Thu Dec 24 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A wintry mix of freezing rain, sleet, and snow is possible late
tonight. Any snow and ice amounts will be very light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A wintry mix of freezing rain, sleet, and snow is possible Friday
morning. Any snow and ice amounts will be very light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-251500-
Northern Cayuga-
959 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

A wintry mix of freezing rain, sleet, and snow is possible late
tonight. Any snow and ice amounts will be very light.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A wintry mix of freezing rain, sleet, and snow is possible Friday
morning. Any snow and ice amounts will be very light.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-251500-
Jefferson-Lewis-
959 AM EST Thu Dec 24 2020

...FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-251500-
Oswego-
959 AM EST Thu Dec 24 2020

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-251500-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
959 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 24, 3:54 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
354 PM EST Thu Dec 24 2020

NYZ019-242300-
Chautauqua-
Including the city of Jamestown
354 PM EST Thu Dec 24 2020

...Freezing rain approaching Chautauqua County...

Temperatures across Chautauqua County will continue to drop to
the freezing mark late this afternoon and early evening. Some
freezing rain is already being reported just upstream across the
state line in northwest Pennsylvania and northeast Ohio.

Expect rain to change over to freezing rain from west to east
across the county after dark. Later this evening, colder air
aloft will move in with a changeover to snow everywhere.

Travelers should be aware for the increasing threat for slippery
road conditions this evening.

Zaff
Special weather statement, Dec 24, 5:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
558 PM EST Thu Dec 24 2020

NYZ001-002-010>012-019>021-085-250200-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Olean, Wellsville, Orchard Park,
and Springville
558 PM EST Thu Dec 24 2020

...Rain and freezing rain changing over to snow for Western NY...

Rain, along with some freezing rain over the Southern Tier, will
quickly change over to snow between 6 and 9 PM. The changeover
has already occurred over the southwest corner of the state.
Closer to the Buffalo Metro area, snow is moving in from the
west.

Over the Southern Tier, expect an inch or two of snow over a
glaze of ice. Over the rest of Western NY, expect about 1 inch of
snow by 9PM.

Roads may quickly become slippery as the wintry weather moves in.

Zaff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 lake-effect snow, 3 winter storm. Local standard time, as filed.

Winter Storm, Southern Erie

When
December 24, 7:00 PM EST to December 26, 3:31 AM EST
Where
Southern Erie forecast zone
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
December 24, 7:00 PM EST to December 26, 3:31 AM EST
Where
Chautauqua forecast zone
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
December 25, 2:00 AM EST to December 26, 3:31 AM EST
Where
Cattaraugus forecast zone
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
December 25, 7:00 PM EST to December 27, 8:00 AM EST
Where
Jefferson forecast zone
Reported by
Broadcast Media
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 25, 7:00 PM EST to December 27, 8:00 AM EST
Where
Oswego forecast zone
Reported by
Trained Spotter
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 25, 7:00 PM EST to December 27, 8:00 AM EST
Where
Lewis forecast zone
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Genesee

When
December 26, 12:00 AM EST to 7:00 PM EST
Where
Genesee forecast zone
Reported by
CoCoRaHS
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wyoming

When
December 26, 12:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Erie

When
December 26, 12:00 AM EST to 7:00 PM EST
Where
Northern Erie forecast zone
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 26, 3:31 AM EST to December 27, 12:00 AM EST
Where
Cattaraugus forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 26, 3:31 AM EST to December 27, 12:00 AM EST
Where
Cattaraugus forecast zone
Reported by
Public
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
December 26, 3:31 AM EST to December 27, 12:00 AM EST
Where
Chautauqua forecast zone
Reported by
Public
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
December 26, 3:31 AM EST to December 27, 12:00 AM EST
Where
Southern Erie forecast zone
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935047, 935049, 935050, 935059, 935061, 935062, 935056, 935057, 935063, 935052, 935053, 935054, 935055.